Alert archive / Mississippi / Tornado Warnings in 2023
Tornado Warning 68, NWS Memphis, TN
NWS Memphis, TN issued this tornado warning at Jun 11, 2023, 8:44 PM CDT for Itawamba County, Monroe County, Mississippi. It was in force for 10 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 11, 2023, 8:44 PM CDT (01:44 UTC)
- Expired
- Jun 11, 2023, 8:54 PM CDT
- In force
- 10 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Itawamba County, MS, Monroe County, MS
The radar
The Columbus AFB radar (KGWX), 14 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 8:45 PM CDT | TSTM WND DMG | 3 Sw New Salem, MS | Roof taken off of boathouse. A few tree branches were snapped. Estimated wind speed of 65 mph. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 11, 2:47 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 1.7 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2168 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1466 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 5.6
The text
As transmitted.
477
WFUS54 KMEG 120144
TORMEG
MSC057-095-120215-
/O.NEW.KMEG.TO.W.0068.230612T0144Z-230612T0215Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
844 PM CDT Sun Jun 11 2023
The National Weather Service in Memphis has issued a
* Tornado Warning for...
Southeastern Itawamba County in northeastern Mississippi...
Northeastern Monroe County in northeastern Mississippi...
* Until 915 PM CDT.
* At 844 PM CDT, a severe thunderstorm capable of producing a tornado
was located near New Salem, or 9 miles south of Fulton, moving
southeast at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Smithville, New Salem, Gattman, Sipsey Fork, Cardsville, Turon,
Tilden, Splunge, Jacinto and Parham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
&&
LAT...LON 3389 8823 3388 8823 3409 8852 3423 8839
3413 8820
TIME...MOT...LOC 0144Z 307DEG 33KT 3412 8839
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
SWB1 follow-up statement
667
WWUS54 KMEG 120154
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
854 PM CDT Sun Jun 11 2023
MSC057-095-120203-
/O.CAN.KMEG.TO.W.0068.000000T0000Z-230612T0215Z/
Itawamba MS-Monroe MS-
854 PM CDT Sun Jun 11 2023
...THE TORNADO WARNING FOR SOUTHEASTERN ITAWAMBA AND NORTHEASTERN
MONROE COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern Mississippi.
LAT...LON 3389 8823 3388 8823 3409 8852 3423 8839
3413 8820
TIME...MOT...LOC 0152Z 307DEG 33KT 3406 8830
$$
SWBWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Jun 11, 6:47 PM CDT, 1 hour 57 minutes earlier.
Area forecast discussion, Jun 11, 6:47 PM CDT, 1 hour 57 minutes before
Area Forecast Discussion National Weather Service Memphis TN 647 PM CDT Sun Jun 11 2023 ...New AVIATION... .SYNOPSIS... Issued at 257 PM CDT Sun Jun 11 2023 An unsettled pattern will continue across the Midsouth for the upcoming work week but cooler temperatures will be a welcomed change for the first half of the week. Monday should be mostly dry with high temperatures in the upper 70s to low 80s. However, showers and thunderstorms are expected each day Tuesday into next weekend. Temperatures will trend a few degrees warmer each day with 90s returning area wide by Saturday. 30/Sirmon && .DISCUSSION...(This evening through next Saturday) Issued at 257 PM CDT Sun Jun 11 2023 Showers and thunderstorms are developing rapidly across the region. An Enhanced Risk of severe thunderstorms exists for nearly all of the Mid South as a cold front moves through the region this afternoon and evening. A severe thunderstorm watch has been issued for all of the Midsouth through 10 pm tonight although portions of the watch will likely be cancelled after storms move through and stabilize a given region. Area upper air soundings show sufficient dry air aloft to result in an enhanced risk for both large hail and damaging wind, with the greater threat evolving into damaging wind later this evening. 25-35kt 0-3km shear should be sufficient to maintain healthy updrafts in storm clusters, but likely too little to result in any significant tornado threat. Hail and damaging wind will be the main threats from any severe thunderstorms, but frequent lightning and heavy rainfall will pose a threat to any outdoor events, even from sub- severe thunderstorms. Transient high pressure will build in behind the cold front later tonight resulting in mostly dry conditions Monday. However, zonal to weak northwest flow will return Tuesday. Several impulses will traverse the mean flow Tuesday through Saturday resulting in multiple rounds of showers and thunderstorms. At this time there is no indication that widespread severe storms are likely. Heavy rainfall over several days could develop into a flooding threat. Temperatures tomorrow should be seasonably pleasant, featuring highs in the middle 70s to low 80s. We should see our coolest temperatures of the forecast period Tuesday morning when areas near the Tennessee River may dip as low as the middle 50s. Expect high temperatures to trend a few degrees warmer each day with 90s returning area wide by Saturday. 30/Sirmon && .AVIATION... (00Z TAFS) Issued at 643 PM CDT Sun Jun 11 2023 For the next few hours, intermittent TSRA may impact all sites except JBR where the front has already cleared. This may result in temporary reductions in visibilities and gusty winds up to 30 kts. After these isolated cells clear the area, guidance is hinting at a period of MVFR ceilings overnight. Most models place a 1500 ft AGL deck across the area starting shortly after midnight and finally improving back to VFR around sunrise through the rest of the period. Post-FROPA overnight, winds are also expected to shift to the north around 6-9 kts. Opted not to include any precip mention at the end of the extended MEM TAF; models suggest a wave of rain coming in around midnight tomorrow night. CAD && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. && PUBLIC FORECAST...JDS AVIATION...CAD
In the hours before
Local storm report, Jun 11, 7:50 PM CDT, 54 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
750 PM CDT Sun Jun 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0738 PM Hail 3 SSW New Albany 34.45N 89.03W
06/11/2023 E1.50 inch Union MS Broadcast Media
Ping pong size hail fell near New Albany.
&&Local storm report, Jun 11, 7:59 PM CDT, 45 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
759 PM CDT Sun Jun 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM Tstm Wnd Dmg 1 NW Independence 34.71N 89.81W
06/11/2023 Tate MS Trained Spotter
Trees down in the Independence area. Trees
down across Sycamore Road and Highway 305 at
Independence Road.
&&Local storm report, Jun 11, 8:03 PM CDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
803 PM CDT Sun Jun 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0741 PM Hail 4 NNW Ecru 34.41N 89.04W
06/11/2023 E1.00 inch Union MS Broadcast Media
Quarter size hail fell in Ingomar.
&&Local storm report, Jun 11, 8:09 PM CDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
809 PM CDT Sun Jun 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0751 PM Hail Tunica 34.69N 90.38W
06/11/2023 E1.00 inch Tunica MS Emergency Mngr
Quarter size hail reported on Highway 61 in
Tunica.
&&Local storm report, Jun 11, 8:15 PM CDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
815 PM CDT Sun Jun 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM Hail 4 W Denmark 34.33N 89.43W
06/11/2023 E1.00 inch Lafayette MS Trained Spotter
Quarter size hail fell in the Lakes
subdivision near Oxford.
&&Local storm report, Jun 11, 8:30 PM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
830 PM CDT Sun Jun 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM Tstm Wnd Dmg Marked Tree 35.53N 90.42W
06/11/2023 Poinsett AR Trained Spotter
Corrects previous tstm wnd dmg report from
Marked Tree. Trees and powerlines down in
Marked Tree. Several trees down in the
cemetery. Damage to Central Baptist Church.
&&The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 7:02 PM CDT | Severe Thunderstorm Warning | MEG | Calhoun, Lafayette, Pontotoc | 43 min |
| Jun 11, 7:11 PM CDT | Severe Thunderstorm Warning | MEG | Calhoun, Lafayette, Panola, Yalobusha | 49 min |
| Jun 11, 7:13 PM CDT | Severe Thunderstorm Warning | MEG | DeSoto, Marshall, Tate, Tunica | 47 min |
| Jun 11, 7:18 PM CDT | Severe Thunderstorm Warning | MEG | Benton, Lafayette, Marshall, Tate | 27 min |
| Jun 11, 7:19 PM CDT | Severe Thunderstorm Warning | MEG | Tunica | 41 min |
| Jun 11, 7:22 PM CDT | Severe Thunderstorm Warning | MEG | Lee, Pontotoc, Union | 53 min |
| Jun 11, 7:28 PM CDT | Severe Thunderstorm Warning | MEG | Tishomingo | 24 min |
| Jun 11, 7:33 PM CDT | Severe Thunderstorm Warning | MEG | Lafayette, Marshall, Tate | 27 min |
| Jun 11, 7:47 PM CDT | Severe Thunderstorm Warning | MEG | DeSoto, Panola, Tate, Tunica | 43 min |
| Jun 11, 7:49 PM CDT | Severe Thunderstorm Warning | MEG | Chickasaw, Lafayette, Lee, Pontotoc | 41 min |
| Jun 11, 7:54 PM CDT | Severe Thunderstorm Warning | MEG | Benton, Lafayette, Marshall, Pontotoc, Union | 36 min |
| Jun 11, 8:02 PM CDT | Severe Thunderstorm Warning | MEG | Calhoun, Chickasaw, Lafayette, Pontotoc | 43 min |
| Jun 11, 8:09 PM CDT | Severe Thunderstorm Warning | MEG | Itawamba, Lee, Monroe, Pontotoc, Prentiss, Union | 51 min |
| Jun 11, 8:35 PM CDT | Severe Thunderstorm Warning | MEG | Chickasaw, Itawamba, Lee, Monroe | 40 min |
| Jun 11, 8:36 PM CDT | Severe Thunderstorm Warning | MEG | Coahoma | 24 min |
| Jun 11, 8:37 PM CDT | Severe Thunderstorm Warning | MEG | Calhoun, Chickasaw, Pontotoc | 53 min |
| Jun 11, 9:08 PM CDT | Severe Thunderstorm Warning | MEG | Calhoun, Chickasaw, Lafayette, Lee, Pontotoc, Yalobusha | 52 min |
| Jun 11, 9:11 PM CDT | Severe Thunderstorm Warning | MEG | Chickasaw, Itawamba, Lee, Monroe | 34 min |
| Jun 11, 9:44 PM CDT | Severe Thunderstorm Warning | MEG | Calhoun, Chickasaw, Monroe, Pontotoc | 46 min |
Nearby
Tornado Warnings in Mississippi, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.